Tennessee, 2026

Damaging Wind in Tennessee, March 9, 2026

March 9, 2026 · NWS MEG · 1 event in 1 county or zone

A low amplitude shortwave and accompanying 40 kt speed max approached the Mid-South and allowed lapse rates to steepen above 7 C/km. Ahead of this activity, the Mid-South housed around 750 J/kg of SBCAPE and bulk shear in excess of 45 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low amplitude shortwave and accompanying 40 kt speed max approached the Mid-South and allowed lapse rates to steepen above 7 C/km. Ahead of this activity, the Mid-South housed around 750 J/kg of SBCAPE and bulk shear in excess of 45 kts. Small, organized clusters impacted the Mid-South in the late afternoon and brought damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 11:44 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • Issued at 1243 PM CDT Mon Mar 9 2026
  • A Slight Risk (2/5) for severe thunderstorms is in place Monday afternoon, mainly south of the I-40 corridor, with a threat for very large hail (up to 2 inches) and damaging winds.
  • The active pattern continues through midweek, with severe storm chances both Tuesday and Wednesday.
  • Near-normal temperatures return by the end of the week with dry conditions persisting into the weekend.
Area forecast discussion, Mar 9, 11:44 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1244 PM CDT Mon Mar 9 2026

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Issued at 1243 PM CDT Mon Mar 9 2026

- A Slight Risk (2/5) for severe thunderstorms is in place Monday
  afternoon, mainly south of the I-40 corridor, with a threat for
  very large hail (up to 2 inches) and damaging winds.

- The active pattern continues through midweek, with severe storm
  chances both Tuesday and Wednesday.

- Near-normal temperatures return by the end of the week with dry
  conditions persisting into the weekend.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 1243 PM CDT Mon Mar 9 2026

GOES East Low Level Water Vapor channel reveals a compact
shortwave traversing central Arkansas with a deep cutoff upper
low over the Baja Peninsula. At the surface, the latest analysis
places a NW to SE oriented warm front from Corning, AR southeast
through Memphis, TN, and back into Tupelo, MS. The latest GOES
East Visible Imagery shows some clearing behind the front, mainly
over SE Arkansas and portions of N Mississippi. In that area, the
latest RAP mesoanalysis data shows an uncapped atmosphere with
both moderate instability (1200 J/kg of MUCAPE) and moderate
shear (0-6 km shear 35-40 knots) in place. This environment
supports mainly organized multi-cells and potential bowing
structures. Lapse rates aloft are quite impressive with values
above 7.5 C/km between 700 and 500mb. If cells can remain semi-
discrete, large hail up to 2 inches is likely, otherwise
organized cold pools will become the main mode with damaging
winds and marginally severe hail.

The latest KNQA radar scan reveals scattered WAA showers across
the area with a single non-severe storm moving into eastern
Arkansas. To the west, multi-cellular and semi-discrete cells
have been prevalent this morning from the ArkLaTex into the
Little Rock, AR metro. Storm motion has been nearly due east with
storm speeds as high as 55 mph. One report of nickel to quarter
size hail has been reported thus far. There is some evidence of
an organizing cold pool to the northeast of the Little Rock, AR
metro, but storms have remained mostly elevated and sub-severe
thus far.

Downstream and over the Mid-South, the atmosphere will continue
to destabilize over the next 1 to 3 hours. The current SPC
outlook covers the threat well, with a Slight Risk (2/5) located
along the TN/MS stateline and to the south. There is a CIG1 for
large hail 2+ inches, which is well supported by steep lapse
rates aloft and moderate deep layer shear. The latest HRRR
guidance suggests that instability will remain moderate over the
area as MLCAPE values climb to as high as 1500 J/kg over portions
of north Mississippi. Looking more closely at the soundings,
storms could become more surface-based, which would enhance the
damaging wind threat. Storms will affect areas along and south of
I-40 through about 8PM this evening.

We will see a break from showers and thunderstorms for about
24 hours as upper level heights build in wake of the passing
shortwave. Moderate WAA will persist on Tuesday as a weakening
surface low tracks across Kansas City, MO during the day. Out to
the west, the aforementioned cutoff low will begin to lift
northeast and open into a positively-tilted longwave trough as it
moves into west Texas late Tuesday. Weak perturbations, embedded
in deep southwesterly flow aloft, will rotate into the Lower
Mississippi Valley late Tuesday night. With moderate instability,
a strengthening LLJ, and moderate shear in place, a couple of
strong to severe thunderstorms will  develop over central
Arkansas. There is a 30% chance that these strong to severe
storms move into northeast Arkansas late Tuesday night. The main
threats will be large hail and damaging winds. The threat should
diminish early Wednesday morning.

Active weather will continue again on Wednesday as we remain in a
moderately unstable airmass. A split-flow upper level pattern
will be prevalent over the Plains with a potential leading
shortwave moving into the Lower Mississippi Valley early
Wednesday morning. Significant uncertainty still remains as heavy
cloud cover and potentially ongoing convection occurs in the warm
sector. Nonetheless, a high shear and low to moderate instability
setup will occur. The highest chance for severe thunderstorms
will be mainly east of the Mississippi River, where instability
will be maximized by early afternoon and before the cold front
pushes through the area. This is supported well by the REFS
guidance, as it paints an instability axis along the east of the
Mississippi River with up to 1000 J/kg of SBCAPE with up to
60 knots of bulk shear on hand. Uncertainty remains medi than
expected at this time.

A trailing cold front will push through the entire area late
Wednesday ending the threat of strong to severe thunderstorms. A
brief cooldown is expected on Thursday with highs mainly in the
low to mid 50s. Temperatures will rebound by late week as broad
surface high pressure moves into the region. Above normal
temperatures will persist into next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Mon Mar 9 2026

A warm front lifting north is supporting TSRA development across
the airspace. Convection will continue to move east- southeast
through the taf period and end at the terminals shortly after
00z. Heavy rainfall, gusty winds, and lowering of CIGs and
visibility is expected at all terminals when thunderstorms move
over the field.

Once rainfall comes to an end, MVFR and IFR ceilings will persist
through daybreak. Improvement of cloud heights will occur, but
MVFR ceilings will still prevail after 12z. Gusty southerly winds
will prevail again tomorrow afternoon.

TUP TAF will carry an AMD NOT SKED. TUP METAR is missing some
weather elements.

DNM

&&

.FIRE WEATHER...
Issued at 1243 PM CDT Mon Mar 9 2026

Occasionally gusty winds up to 20 mph will occur each day this
week. However, widespread wetting rainfall will increase fuel
moisture and maintain elevated relative humidity, limiting fire
weather concerns.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...DNM

In the hours before

Special weather statement, Mar 9, 12:45 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
145 PM CDT Mon Mar 9 2026

ARZ058-MSZ010-091915-
Phillips AR-Coahoma MS-
145 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PHILLIPS AND WEST
CENTRAL COAHOMA COUNTIES THROUGH 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
White River National Wildlife Refuge, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elaine, White River National Wildlife Refuge, Crumrod, Sherard, Lake
View, Mellwood, Rena Lara, Mosby Spur, Ferguson, Wabash, Bobo, Modoc,
Green Grove, Hillhouse, Hoop Spur, Lambrook, Catron, Ratio, Lundell,
and Ewal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3414 9108 3420 9109 3420 9108 3422 9106
      3424 9107 3425 9108 3425 9106 3427 9108
      3429 9107 3429 9106 3433 9105 3434 9100
      3442 9100 3444 9074 3412 9066 3412 9112
TIME...MOT...LOC 1844Z 260DEG 38KT 3425 9115

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Mar 9, 1:03 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 PM CDT Mon Mar 9 2026

MSZ007-010-011-091930-
Tunica MS-Coahoma MS-Quitman MS-
203 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COAHOMA...
SOUTHEASTERN TUNICA AND CENTRAL QUITMAN COUNTIES THROUGH 230 PM
CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonestown, or 9 miles north of Clarksdale, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksdale, Marks, Jonestown, Friars Point, Crenshaw, Sledge, Belen,
Darling, Kings, Coahoma, Lyon, Lula, Falcon, Gerlach Mill, Rudyard,
Moon, Barksdale, Clover Hill, Matagorda, and Rich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3438 9066 3441 9058 3443 9057 3445 9057
      3458 9022 3457 9021 3456 9022 3455 9020
      3424 9019 3420 9061 3436 9066
TIME...MOT...LOC 1903Z 259DEG 37KT 3433 9052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Mar 9, 1:04 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT Mon Mar 9 2026

MSZ001>003-TNZ088>090-091930-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-Shelby TN-
204 PM CDT Mon Mar 9 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DESOTO...MARSHALL...
NORTHWESTERN BENTON...FAYETTE...SOUTHWESTERN HARDEMAN AND
SOUTHEASTERN SHELBY COUNTIES THROUGH 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Arlington to near Collierville
to Lewisburg. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Collierville, Germantown, Olive Branch, Holly Springs, Bolivar, Wall
Doxey State Park, Lamar, Arlington, Somerville, Byhalia, Snow Lake
Shores, Mt Pleasant, Lewisburg, Michigan City, Red Banks, Canaan,
Lagrange, Slayden, Marianna, and Eads.

This includes the following highways...
 Interstate 40 in Tennessee between mile markers 29 and 36.
 Interstate 22 in Mississipppi between mile markers 5 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3493 8913 3456 8939 3473 8972 3477 8972
      3477 8981 3483 8992 3514 8970 3537 8957
      3522 8896
TIME...MOT...LOC 1904Z 293DEG 38KT 3529 8953 3512 8963 3488 8980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DNM
Special weather statement, Mar 9, 1:43 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CDT Mon Mar 9 2026

TNZ089>091-092015-
Hardeman TN-Fayette TN-McNairy TN-
243 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FAYETTE...SOUTHERN
HARDEMAN AND SOUTHWESTERN MCNAIRY COUNTIES THROUGH 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lagrange, or 14 miles southwest of Bolivar, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Hill Pond State Park, Pocahontas, Lagrange, Middleton, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Lisbon, Middleburg, Lacy, Essary Springs, Hebron, and Van
Buren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi...and west Tennessee.

&&

LAT...LON 3499 8903 3501 8927 3519 8927 3524 8871
      3499 8871
TIME...MOT...LOC 1943Z 269DEG 35KT 3511 8917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DNM
Special weather statement, Mar 9, 1:47 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CDT Mon Mar 9 2026

MSZ007-008-011-012-092015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
247 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUNICA...
SOUTHWESTERN TATE...CENTRAL QUITMAN AND PANOLA COUNTIES THROUGH 315
PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crenshaw, or 16 miles southwest of Senatobia, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Batesville, Marks, Sardis, Coldwater, Como, Crenshaw,
Sledge, Belen, Darling, Strayhorn, Pleasant Grove, Dubbs, Curtis
Station, Courtland, Falcon, Askew, Gerlach Mill, Buxton, and Savage.

This includes Interstate 55 in Mississippi between mile markers 239
and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3424 9042 3426 9042 3426 9040 3442 9040
      3444 9042 3459 9042 3471 8984 3424 8978
TIME...MOT...LOC 1947Z 260DEG 42KT 3449 9022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAB
Special weather statement, Mar 9, 2:09 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
309 PM CDT Mon Mar 9 2026

MSZ005-006-TNZ090>092-092045-
Tishomingo MS-Alcorn MS-Hardeman TN-McNairy TN-Hardin TN-
309 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TISHOMINGO...
NORTHERN ALCORN...SOUTHEASTERN HARDEMAN...MCNAIRY AND SOUTHWESTERN
HARDIN COUNTIES THROUGH 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Hill Pond State Park, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corinth, Savannah, Selmer, Pickwick Landing State Park, Big Hill Pond
State Park, Adamsville, Pickwick Dam, Shiloh, Pocahontas, Pineflat,
Crump, Bethel Springs, Eastview, Michie, Guys, Ramer, Hornsby,
Stantonville, Bruton Branch, and Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Mississippi...and west Tennessee.

&&

LAT...LON 3501 8820 3494 8817 3495 8882 3499 8882
      3500 8886 3523 8887 3527 8879 3525 8878
      3525 8872 3530 8869 3529 8813 3501 8813
TIME...MOT...LOC 2009Z 268DEG 47KT 3509 8877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 103 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
March 9, 2:13 PM CST to 2:18 PM CST
Where
Hardeman County, 1.33 mi ESE of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.040, -88.800

Tree was downed and is blocking the roadway, just south of Pocahontas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2026Every state in 2026This day in weather historyWarnings in Tennessee, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323766.